Alert archive / Pennsylvania / Wind Advisories in 2008

Wind Advisory 14, NWS State College, PA

December 29, 20087 counties in Pennsylvania

NWS State College, PA issued this wind advisory at Dec 29, 2008, 8:14 PM EST for 7 counties in Pennsylvania. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 8:14 PM EST (01:14 UTC)
Expired
Dec 30, 2008, 3:32 AM EST
In force
7 hr
Issued by
NWS State College, PA

Counties Cambria County, PA, Cameron County, PA, Clearfield County, PA, Elk County, PA, McKean County, PA, Somerset County, PA, Warren County, PA

The radar

The State College radar (KCCX), 63 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2008-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2008-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 640 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
640 m²/s²
0-3 km storm-relative helicity
683 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 300114
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EST MON DEC 29 2008


PAZ004-005-010-011-017-024-033-301200-
/O.NEW.KCTP.WI.Y.0014.081230T0114Z-081230T1200Z/
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
814 PM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST TUESDAY. 

A COLD FRONT WILL CROSS CENTRAL PENNSYLVANIA THIS EVENING. BEHIND
THIS FRONT...WINDS WILL BECOME GUSTY OUT OF THE WEST. WIND GUSTS
OVER 45 MPH ARE POSSIBLE THIS EVENING INTO THE OVERNIGHT. THE WINDS
SHOULD DIMINISH TUESDAY MORNING.

A WIND ADVISORY MEANS THAT WIND GUSTS OVER 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

EVANEGO
1 follow-up statement
000 
WWUS71 KCTP 300832
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EST TUE DEC 30 2008


PAZ004-005-010-011-017-024-033-300945-
/O.CAN.KCTP.WI.Y.0014.000000T0000Z-081230T1200Z/
WARREN-MCKEAN-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
332 AM EST TUE DEC 30 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS CANCELLED THE
WIND ADVISORY. 

THE GUSTY WEST WINDS ARE DIMINISHING. THE WINDS MAY STILL GUST TO
30 OR 40 MPH THIS MORNING...BUT SHOULD NO LONGER GUST UP TO 50
MPH.

$$

DANGELO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:37 PM EST, 1 hour 37 minutes earlier.

Area forecast discussion, Dec 29, 6:37 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EST MON DEC 29 2008

.SYNOPSIS...
A HIGH LATITUDE BLOCK AND POSITIVE HEIGHT ANOMALY OVER GREENLAND
SHOULD FORCE SHORT-WAVES TO TRACK OVER OUR REGION OVER THE NEXT 2-7
DAYS. THESE WAVES WILL PUSH COLD AIR INTO THE REGION AND SNOW IS
POSSIBLE WITH EACH WAVES. AN ACTIVE AND COLDER WEATHER REGIME
SHOULD DOMINATE OVER THE NEXT 2-7 DAYS. THE FIRST SHORT-WAVE OR
CLIPPER-TYPE LOW WILL BRING SOME VERY LIGHT SNOW OR SNOW SHOWERS
TO THE NORTHERN AND WESTERN MOUNTAINS LATE TONIGHT. A SECOND WAVE
COULD BRING LIGHT SNOW LATER IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SKIES CLEARED OUT NICELY TODAY ACROSS THE ENTIRE CWA...WITH AFTN
TEMPS A FEW DEGREES ABV SEASONAL NORMS. NOT A BAD DAY FOR LATE
DECEMBER.

SCTD TO BKN HIGH AND MID LVL CLOUDS WILL BEGIN TO INCREASE THIS
EVENING INTO TONIGHT...AHEAD OF A CLIPPER LOW MOVG EWD FROM THE
NORTHERN PLAINS AND ITS ATTENDANT CLD FNT SLIDING SEWD THROUGH
THE GRT LKS. THE CLD FNT SHOULD PUSH EASTWARD ACROSS THE WRN HALF
OF THE COMMONWEALTH BY 06Z...ACCELERATING OFF THE MID-ATLC COAST
BY 12Z TUE. PCPN WILL MAINLY BE POST-FRONTAL AS A LLVL WNWLY OVER-
LAKE TRAJECTORY BRINGS A RELATIVELY BRIEF PD OF LAKE-EFFECT SNOW
SHOWERS TO THE NORTHWEST MOUNTAINS...AND MAYBE AS FAR SOUTH AS THE
LAUREL HIGHLANDS.

WINDS WILL ALSO BECOME GUSTY TONIGHT IN THE WAKE OF THE
FROPA...WITH THE SFC PRES GRADIENT TIGHTENING AS THE CLIPPER LOW
TRACKS EWD INTO SRN ONTARIO. DONT/T XPECT MUCH IN THE WAY OF SNOW
ACCUMS...GENERALLY A HALF INCH OR LESS CONFINED TO THE FAR NW.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
TUESDAY MORNING WILL FEATURE A BRISK NW WIND. THIS WILL BE THE
RESULT OF THE MODERATELY STRONG SFC PRESSURE GRADIENT BETWEEN
DEPARTING LOW PRESSURE NEAR THE MOUTH OF THE ST. LAWRENCE RIVER
AND A RIDGE OF HIGH PRESSURE NOSING IN FROM THE OHIO RIVER VALLEY.

ANY BKN-OVC STRATO CU SE OF THE ALLEGHENY PLATEAU TUESDAY MORNING
WILL YIELD TO AS SEVERAL HOUR PERIOD OF PARTLY TO MOSTLY SUNNY
SKIES FOR TUESDAY AFTERNOON. THE NW MTNS SHOULD SEE A TRANSITION
FROM A BKN-OVC STRATO CU DECK TO INCREASING MID AND HIGH CLOUDS
FOR THE AFTERNOON AHEAD OF A STRONG AREA OF 850-700 MB WARM
ADVECTION.

CLOUDS THICKEN UP FROM THE WEST TUESDAY EVENING WITH PERIODS OF SNOW
EXPECTED ACROSS NORTHERN PA...AND A CHC OF LIGHT SNOW OR SCTD
SNOW SHOWERS OVER THE SOUTHERN HALF OF THE COMMONWEALTH. OUR NRN MTN
ZONES MAY BE UNDER THE GUN FOR POTENTIAL ADVISORY CRITERIA SNOWFALL
TUES NIGHT THROUGH WEDNESDAY MORNING.

THE DESCENDING...THERMALLY DIRECT...LEFT ENTRANCE REGION OF THE
JET IS FOCUSED ACROSS THE CENTRAL AND SOUTHERN PART OF OUR CWA
WEDNESDAY MORNING INTO THE MIDDAY HOURS...AND IS DEPICTED BY 3
HOURLY PRESSURE RISES OF 6-8 MB. THIS WILL LIKELY LEAD TO SOME
STRONG NORTHWEST WINDS OF 20-25 MPH SUSTAINED WITH GUSTS AROUND
40-45 MPH...ESPECIALLY ACROSS THE LAUREL HIGHLANDS...AND PERHAPS
EAST TO THE LOWER SUSQ VALLEY.

WINDS WILL GRADUALLY DIMINISH LATE WEDNESDAY...AS THE STORM MOVES
RAPIDLY EAST ALONG THE SOUTHERN NEW ENGLAND COAST.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
ON NEW YEARS EVE...A FAST MOVING SHORT-WAVE SHOULD BRING LIGHT SNOW TO
THE WEST LATE TUESDAY INTO EARLY WED. PERHAPS SOME LIGHT SNOW IN
EAST EARLY WED. POPS IN SREF SUGGEST THIS SYSTEM PASSES TOO FAR
NORTH TO BE OF CONCERN IN SOUTHERN AREAS. ONLY LIGHT SNOW IF
NORTHERN AREAS.

OF MORE CONCERN ARE THE WINDS...MODELS AND ENSEMBLES...SHOW STRONG
WEST THEN NORTHWEST WINDS BETWEEN MIDNIGHT THROUGH ABOUT MIDDAY. THE
STRONG WINDS AND GUSTS SHOULD NOT REACH THE SURFACE UNTIL THE COLD
FRONTAL PASSAGE. EXPECT FALLING TEMPERATURES AND STRONG WINDS
WEDNESDAY BEHIND THE COLD FRONT. COULD WARRANT A WIND ADVISORY
WEDNESDAY MORNING. SOME SNSH IN NW AND WRN MTS IS LIKELY. THIS IS
SETTING UP TO BE ON OF THOSE DAYS WHERE THE MORNING LOW COULD BE
CLOSE TO THE DAYTIME HIGH. THE GOOD NEWS IS THE WINDS SHOULD
SUBSIDE IN THE EVENING.

ON NEW YEARS DAY..AFTER A COLD STAR...AFTERNOON TEMPS SHOULD REBOUND
TOWARD NORMAL. CLOUDS COULD INCREASE IN THE WEST IN THE EVENING.

ON FRIDAY AN APPROACHING SHORT-WAVE WILL LIKELY BRING SNOW TO THE
WESTERN AREAS DURING THE MORNING AND THE SNOW COULD SPREAD EASTWARD.
THIS SYSTEM IS SOMETHING TO WATCH AS THE SURFACE LOW MAY RE-DEVELOP
ALONG THE COAST. THE GFS IS MORE AGGRESSIVE AND THE 12Z RUN TODAY
SHOWED A STORM DEVELOPING IN COASTAL VA/NC. A STRONGER COASTAL STORM
DEVELOPMENT IS IN THE GFS RELATIVE TO THE COARSER GEFS AND
CMC-ENSEMBLES. TOO FAR OUT TO DO MORE THAN INDICATED A CHANCE OF
LIGHT SNOW FRIDAY INTO EARLY SATURDAY. PLUS...THE GFS CURRENTLY
MAKES THIS A MORE INTERESTING EVENT TO OUR NORTH AND EAST.

SATURDAY...THERE COULD BE LINGERING SNOW IN THE EAST SHOULD A STORM
DEVELOP. BUT THE HIGH PROB FORECAST IS A BREEZY DAY AS THE LOW TO
OUR NORTHEAST DEEPENS. HIGH PRESSURE SHOULD BUILD IN LATE IN THE DAY
ORE EVENING.

SUNDAY-MONDAY...HIGH PRESSURE SHOULD DOMINATE THE REGION SUNDAY.
THERE IS SOME HINT OF A POTENTIAL WAVE COMING OUT OF THE SOUTHWEST
MONDAY AS THE HIGH WEAKENS. BUT MONDAY INTO TUESDAY THERE SHOULD BE
AN EAST-WEST FRONTAL BOUNDARY OVER OUR REGION. SHOULD A STORM
DEVELOP...THE GEFS AND CMC-EPS SUGGEST THERE COULD BE PRECIPITATION
TYPE ISSUES. BUT THIS IS TOO FAR OUT TO GET CONCERNED ABOUT. AT THIS
TIME...BOTH THE 850 AND 925 HPA TEMPS WOULD IMPLY RAIN OR MIXED
PRECIP SHOULD A SYSTEM EVOLVE.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS PERSIST THIS EVENING...IN ADVANCE OF A COLD FRONT
APPROACHING FROM THE WEST. EXPECT SOME MVFR TO POSSIBLE IFR
CONDITIONS (CIGS AND WX) TO ACCOMPANY THE FRONT IN THE NRN
MOUNTAINS SHORTLY AFTER 00Z-02Z. THESE CONDITIONS WILL PERSIST INTO MID
DAY TUESDAY...WITH THE THREAT OF SCATTERED SNOW SHOWERS.
ELSEWHERE...EXPECTING VFR...BUT WINDY...CONDITIONS TO PREVAIL ON
TUESDAY. STRONG WINDS ALOFT THIS EVENING HAVE NOT YET MIXED WELL
TO THE SURFACE...SO LLWS INCLUDED AT ALL TAF LOCATIONS FOR THIS
EVENING BEFORE FROPA. WOULD EXPECT MIXING BEFORE FRONTAL
PASSAGE...WITH A STRONG SW SURGE SHORTLY BEFORE FROPA. GOOD WINDS
ALONG AND ALSO BEHIND FRONT...WITH WESTERLY GUSTS TO 35 KT
POSSIBLE AT BFD AND JST. SFC GUSTS GENERALLY 25 TO 30 AT OTHER TAF
LOCATIONS...ARRIVING IPT/MDT AROUND 06Z.

LOW CLOUDS AND MVFR CLOUDS/VSBYS IN SHSN WILL LIKELY HANG IN
THROUGH MID DAY TUESDAY ACROSS THE NORTHWEST...ALONG WITH
TURBULENT MIXING AND GUSTY 25 TO 30 KT SFC WINDS. WINDS SLACKEN
QUICKLY LATE TUESDAY AS HIGH PRESSURE BUILDS IN.

A WELL-DEFINED CLIPPER LOW WILL MOVE EAST FROM THE OHIO VLY AND
INTO NRN PA TUE NGT/WED WITH MVFR/IFR FLYING CONDS AND LIGHT SNOW
XPECTED. LOCALIZED LIFR/VLIFR CIGS AND VSBYS IN A FEW PERIODS OF
MDT SNOW POSS FROM KBFD...EAST ACROSS THE MTNS BETWEEN KELM AND
KIPT BETWEEN ABOUT 06Z AND 12Z WED.

THURSDAY LOOKS DRY UNDER HIGH PRESSURE...WITH FRIDAY HEADING DOWN
HILL AGAIN AS A CLD FNT APPROACHES THE REGION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...GRUMM/EVANEGO
NEAR TERM...EVANEGO
SHORT TERM...EVANEGO
LONG TERM...GRUMM
AVIATION...JUNG/STEINBUGL
Hazardous weather outlook, Dec 29, 5:12 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 AM EST MON DEC 29 2008

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-301015-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
512 AM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAST MOVING AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
PENNSYLVANIA TUESDAY NIGHT AND EARLY WEDNESDAY WILL BE FOLLOWED
BY A SEVERAL HOUR PERIOD OF GUSTY NORTHWEST WINDS FROM THE
MID MORNING TO THE EARLY AFTERNOON HOURS WEDNESDAY. SUSTAINED
WINDS OF 20 TO 25 MPH WITH GUSTS OF 35 TO 45 MPH ARE
LIKELY...ESPECIALLY ACROSS THE RIDGES OF SOUTH CENTRAL PENNSYLVANIA
AND THE LAUREL HIGHLANDS.

AN AREA OF LOW PRESSURE CROSSING THE OHIO VALLEY MAY REFORM AND
INTENSIFY QUICKLY ALONG THE MID-ATLANTIC COAST LATE IN THE
WEEK...BRINGING A CHANCE FOR SIGNIFICANT WINTRY PRECIPITATION OR
SNOW TO THE REGION FROM FRIDAY AFTERNOON INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT STRONG WIND GUSTS OR WIND DAMAGE TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA THE INTERNET OR
PHONE.

PAZ004>006-010>012-037-041-042-301015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-
512 AM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FAST MOVING AREA OF LOW PRESSURE TRACKING ACROSS NORTHERN
PENNSYLVANIA TUESDAY NIGHT AND EARLY WEDNESDAY...BRINGING PERIODS
OF SNOW TO THE REGION.

STORM TOTAL SNOWFALL TUESDAY NIGHT THROUGH THE MID MORNING HOURS
WEDNESDAY WILL LIKELY BE BETWEEN 1 AND 3 INCHES WITH SLIGHTLY
HIGHER AMOUNTS POSSIBLE NEAR THE NEW YORK BORDER.

AN AREA OF LOW PRESSURE CROSSING THE OHIO VALLEY MAY REFORM AND
INTENSIFY QUICKLY ALONG THE MID-ATLANTIC COAST LATE IN THE
WEEK...BRINGING A CHANCE FOR SIGNIFICANT WINTRY PRECIPITATION OR
SNOW TO THE REGION FROM FRIDAY AFTERNOON INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT SNOWFALL OF 3 INCHES OR MORE TO THE
NATIONAL WEATHER SERVICE IN STATE COLLEGE VIA THE INTERNET OR
PHONE.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 3:37 AM ESTWinter Weather AdvisoryCTPCameron, Clinton, Elk, Lycoming, McKean, Potter and 3 more45 hr
Dec 30, 2:26 PM ESTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more35 hr

Nearby

Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.